Michigan, 2008

Blizzard and Winter Storm in Michigan, December 14 to 16, 2008

December 14 to 16, 2008 · NWS MQT · 16 events in 12 counties and zones

Passage of a strong Arctic cold front caused blizzard to near-blizzard conditions over western Upper Michigan on the 15th. Dangerously cold wind chills also developed on the 15th and 16th with the arrival of colder air in the wake of the front.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Passage of a strong Arctic cold front caused blizzard to near-blizzard conditions over western Upper Michigan on the 15th. Dangerously cold wind chills also developed on the 15th and 16th with the arrival of colder air in the wake of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 14, 5:44 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 14, 5:44 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
644 PM EST SUN DEC 14 2008

.SHORT TERM (TONIGHT AND MONDAY)...

COMPLEX WINTER WEATHER TODAY WITH MULTIPLE PTYPE AND VARYING
INTENSITIES OF THE PCPN. SFC LOW...AROUND 990MB...NOW INTO WCNTRL
WISCONSIN EPISODES OF PCPN HAVE AFFECTED THE AREA TODAY. PCPN MOSTLY
DRIVEN BY ISENTROPIC LIFT ON THE 280-290K SFCS DUE TO WARM AIR
ADVECTION AHEAD OF THE CYCLONE. MORNING SOUNDINGS INDICATED WARM
LAYER AT 875MB OVR WI...WHILE SRLY FLOW OFF LK MICHIGAN LED TO
WARMING OF LOWEST 50-100MB ABOVE ZERO OVR ERN CWA. FOR THOSE
AREAS... MAINLY RAIN WAS REPORTED THROUGH THE NIGHT INTO THE
MORNING. INCREASING 850-750MB FRONTOGENESIS WIPED THE WARM LAYER OUT
DURING THE AFTN RESULTING IN A CHANGE TO SNOW. SNOW WAS THE MAIN
PTYPE OVR THE CNTRL UNTIL THE LAST HOUR WHEN WARM LAYER HAS FINALLY
MOVED INTO THE AREA...RESULTING IN A CHANGE TO RAIN.

PCPN REMAINS LIKELY THROUGH THE EVENING BASED ON RADAR TRENDS IN
WISCONSIN. WARM LAYER WITH 950MB TEMPS ABOVE +2C LEADS TO RAIN FOR
MARQUETTE AND DICKINSON COUNTIES EWD. MEANWHILE...MID LEVEL FGEN
AFFECTING ECNTRL WISCONSIN INTO LK SUPERIOR WILL CONTINUE TO LIFT
NORTH...SO THE HEAVIER SNOW POTENTIAL IN THE WEST WILL WANE THROUGH
THE EVENING. ANOTHER POTENTIAL BURST OF MODERATE PCPN...POSSIBLY IN
THE FORM OF FZDZ/SNOW COULD AFFECT FAR SW CWA THIS EVENING. ATTN
LATER THIS EVENING TURNS TO BITTER ARCTIC AIR PLOWING INTO MN.
ARCTIC FRONT AND COLD AIR ADVECTION SWEEPS ACROSS CWA LATE TONIGHT.
TWO MAIN IMPACTS FM THE FROPA. FIRST...LK EFFECT SHOULD RAMP UP
QUICKLY OVR THE WRN CWA AS THE COLD AIR ADVECTION...H85 TEMPS
FALLING TOWARD -20C BY 12Z...IS OFFSET BY LINGERING DEEPER MOISTURE
LIFTING ACROSS NW CWA. SETUP IS GOOD FOR LK ENHANCEMENT AND HAVE
SOME MODERATE SNOW ACCUMS IN THE GRIDS LATE TONIGHT THROUGH MON
MORNING BEFORE THE DEEPER MOISTURE SHIFTS AWAY. OTHER ISSUE WITH THE
FROPA IS STRONG WRLY WINDS BOOSTED BY SIG PRESSURE RISE. WIND GUSTS
TO 45 MPH ARE QUITE POSSIBLE OVR KEWEENAW PENINSULA. CANNOT COUNT
OUT NEAR BLIZZARD CONDITIONS FOR A TIME ON MONDAY DUE TO THE STRONG
WINDS...SNOW SHOWERS...BLSN. HELD OFF FOR NOW THOUGH AS IS NOT QUITE
CLEAR WHERE THE HEAVIER SNOW SHOWERS/CORE OF STRONGEST WINDS SET UP.
AWAY FM THE WEST AND THE KEWEENAW...THERE WILL BE SOME SNOW SHOWERS
OVR FAR NRN CWA CLOSE TO LK SUPERIOR. EVEN WITH STRONG WINDS...WEST
WIND DIRECTION PROHIBITS SNOW SHOWERS FM EXTENDING TOO FAR INTO SRN
UPR MI. GUSTY WINDS AND TEMPS FALLING INTO SINGLE NUMBERS RESULT IN
VERY COLD WIND CHILLS...ESPECIALLY ALONG THE WISCONSIN BORDER.

HEADLINES...DUE TO THE POTENTIAL FOR MORE SNOW AND SOME MIXED PCPN
THIS EVENING...AS WELL AS THE STRONG WINDS THAT DEVELOP LATE TONIGHT
DECIDED TO KEEP THE WINTER STORM WARNING UP FOR GOGEBIC. KEPT THE
ADVY GOING FOR REST OF WRN TIER AS WELL...BUT KEWEENAW MAY NEED AN
UPGRADE TO WINTER STORM FOR NEAR BLIZZARD CONDITIONS.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...

.MONDAY NIGHT THROUGH TUESDAY AFTN...BY THIS TIME PERIOD THE WX FOR
UPPER MICHIGAN REMAINS DOMINATED BY THE LOW WHICH BROUGHT
APPRECIABLE SNOW TO THE FA TODAY. BY MON NIGHT IT HAS STRENGTHENED
TO AROUND 985 MB AND IS LOCATED EAST OF JAMES BAY ON ITS WAY TO THE
CANADIAN MARITIMES. THE RESULTING NORTHWEST FLOW...COMBINED WITH
850MB TEMPS LESS THAN -20C WILL ALLOW LES PROCESSES TO LINGER IN
SOME AREAS. LES WILL BE FIGHTING INCREASINGLY CYCLONIC FLOW BUILDING
INTO THE WEST AND BORDER COUNTIES NOTED BY 8-10 DM HEIGHT RISES
ACROSS MN AND NORTHERN WI MON NIGHT. THESE HEIGHT RISES ALONG WITH
DRY AIR WILL KEEP THE LES CONFINED MAINLY TO THE KEWEENAW AND AREAS
FROM MARQUETTE EAST TO WHITEFISH POINT. AWAY FROM LES EXPECT
TEMPERATURES TO PLUMMET AS SKIES MAY TEMPORARILY CLEAR OUT AS HIGH
PRESSURE PASSES TO OUR SOUTH. IN ADDITION PWATS WILL FALL BELOW 0.1
WHICH IS AROUND HALF OF NORMAL. KEPT COLD FCST FOR MONDAY NIGHT
GOING AND ACTUALLY DROPPED LOWS A BIT MORE ACROSS TYPICAL COLD
SPOTS...EASTERN GOGEBIC INTO IRON COUNTY PER ADJUSTED ENS
FCST/LOWEST PWAT VALUES. EXPECT THAT THE ENTIRE CWA COULD GET TO
ZERO OR COLDER...EXCEPT AREAS WHERE WESTERLY ONSHORE FLOW WILL HELP
TO MODERATE TEMPERATURES. DURING THE DAY ON TUESDAY...WINDS WILL
CONTINUE TO BACK MORE SOUTHWESTERLY AND WEAKEN...CONFINING STRONGEST
LOW LEVEL CONVERGENCE AND HIGHEST LES POPS TO THE EASTERN CANADIAN
SHORE OF LAKE SUPERIOR...LINGERED SCATTERED POPS THOUGH ACROSS THE
TIP OF THE KEWEENAW AND AREAS EAST OF CRISP POINT THROUGH THE
MORNING ON TUESDAY.

.TUESDAY AFTN THROUGH TUESDAY NIGHT...THE OVERALL WEATHER REGIME
OVER THE CWA WILL SWITCH FROM LES TO SYNOPTIC AS WINDS TURN
OFFSHORE DURING THE EVENING ON TUESDAY. A MODEST AREA OF 285K
ISENTROPIC LIFT WORKS INTO THE CWA FROM THE SOUTHWEST LATE TUES AFTN
AHEAD OF A COUPLE S/WS THAT ROTATE THROUGH THE FA TUES NIGHT INTO
WED. ON TUES NIGHT...BEST ISENTROPIC LIFT WITH THIS FEATURE IS SEEN
ON THE 285K SURFACE. THE BEST LIFT LOOKS TO BE OVER THE WESTERN
ZONES...WHILE THE BEST CPD/S AND SOMEWHAT WEAKER ISENTROPIC LIFT ARE
OVER THE EAST AND THE TIP OF THE KEWEENAW. THIS FEATURE ALSO HAS
SOME UPPER JET SUPPORT NOTED BY LEFT EXIT REGION OF 140KT JET NOSING
INTO CWA AFT 00Z WED AND RIGHT ENTRANCE REGION OF EXITING JET OVER
QUEBEC. BECAUSE OF THIS OPTED TO TAILOR POPS ACCORDINGLY WITH
HIGHEST POPS EAST OF A LINE FROM MUNISING TO MENOMINEE FROM 00Z TO
06Z WED. AFTER 06Z KEPT HIGH END CHANCE POPS AS LIFT/LOW
CPDS/MOISTURE QUICKLY EXIT INTO SOUTHERN ONTARIO/WESTERN QUEBEC.
EXPECTING A GENERAL 1 TO 3 INCH SNOW ACROSS THE FA ON TUESDAY
NIGHT...WITH THE HEAVIEST AMOUNTS FOCUSED IN THE EAST.

.WEDNESDAY ONWARD...AS THE PREVIOUSLY MENTIONED MID LEVEL S/WS KICK
THROUGH THE FA ON WEDNESDAY...WINDS VEER NORTHWESTERLY...ALLOWING
WEAK LES PROCESSES TO BEGIN AGAIN FOR AREAS FAVORED BY NORTHWEST
FLOW. TEMPERATURE ARE NOT OVERALL VERY COLD AND MOISTURES APPEARS
LIMITED ON THURS...SO NOT EXCITED ABOUT MUCH ACCUMULATION. AS WE
MOVE INTO THURSDAY AFTN/EVENING ATTENTION TURNS TO A PLAINS LOW
LIFTING OUT OF OKLAHOMA ON FRIDAY. LATEST/PREFERRED...12Z...ECMWF
SOLN KEEPS THIS SYSTEM SOUTH OF THE GREAT LAKES...ALTHOUGH
SIGNIFICANT MOISTURE STILL WORKS INTO THE FA ON THURS/THURS NIGHT AS
THE FA LIES IN THE NORTHWEST QUADRANT OF THE SYSTEM. FOR NOW HAVE
FOCUSED HIGHER POPS FOR THURSDAY NIGHT AS BEST
MOISTURE/LIFT(700-500MB DIV Q) LIFTS INTO OUR FA. AT THIS POINT NOT
CONCERNED ABOUT POTENTIAL HEADLINES FOR THIS EVENT...THOUGH A SLIGHT
SHIFT IN THE LOW TRACK FURTHER NORTHWEST COULD CHANGE THAT QUICKLY.
OVERALL EXPECT THE TEMPERATURES TO REMAIN AT OR JUST BELOW NORMAL AS
FLOW REMAINS MORE/LESS ZONAL INTO SATURDAY. THEREAFTER THERE IS SOME
INDICATION OF ANOTHER ARCTIC INTRUSION UNDER A DEEPENING EASTERN
TROUGH ON SUNDAY.
&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

AT CMX...SNOW SHOULD BE THE MAIN PRECIPITATION TYPE AS TEMPERATURES
REMAIN AT OR BLO 32 EXCEPT THERE WILL BE A BIT OF FREEZING DRIZZLE
AND RAIN EARLY THIS EVENING WITH SOME WARMER AIR OFF THE LAKE AND
PUT THIS IN AS A TEMPO GROUP AS KCMX NOW REPORTING SOME FZRA.
MODERATE TO HEAVY SNOW INTO THE EVENING...THEN INCREASING LK EFFECT
OVERNIGHT AS COLD AIR RUSHES IN FM THE WEST. DUE TO THE POWDERY SNOW
AND 35 KT WRLY WINDS AND BLSN...WENT WITH VLIFR CONDITIONS ON MON.

AT SAW...TEMPERATURE HAVE RISEN ABOVE THE FREEZING MARK...AND THERE
WILL BE A BRIEF BREAK IN THE PCPN. FOG WILL CONTINUE TONIGHT WITH
UPSLOPE. WAITING FOR THE COLD AIR WHICH WILL COME IN AFTER MIDNIGHT
AND THIS SHOULD BE ACCOMPANIED BY MIXED RAIN/SNOW AGAIN. WINDS WILL
ALSO INCREASE THIS EVENING. CIGS SHOULD TRY TO BOUNCE UP LATE
TONIGHT WITH ARRIVAL OF DRIER AIR...BUT THEN ARRIVAL OF COLD FRONT
WILL BRING SNOW AND BLSN INTO THE PICTURE FOR MON. VISIBILITIES WILL
REMAIN LOW IN BLSN IN THE 1-3 MILE IFR RANGE.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

DEEP LOW PRESSURE SYSTEM LIFTING ACROSS CNTRL LK SUPERIOR TONIGHT
WILL RESULT IN HIGH END GALES OVER WESTERN LK SUPERIOR THIS EVENING.
GALES SPREAD INTO ERN LAKE SUPERIOR LATE TONIGHT INTO MONDAY AS THE
LOW LIFTS TO THE NORTHEAST OF LK SUPERIOR. STRONG PRESSURE RISE
MOVING WEST TO EAST ACROSS THE LAKE MONDAY IN THE WAKE OF THE LOW
MAY RESULT IN STORM FORCE GUSTS OVR ERN LK SUPERIOR MUCH OF MONDAY.
STRONG WINDS...HIGH WAVES...AND TEMPERATURES FALLING INTO THE SINGLE
DIGITS AND TEENS LEAD TO A PERIOD OF HEAVY FREEZING SPRAY ACROSS THE
LAKE INTO MONDAY NIGHT. GALE WARNINGS AND HEAVY FREEZING SPRAY
WARNINGS ARE IN EFFECT THROUGH MONDAY NIGHT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 7 PM EST MONDAY FOR MIZ001>003.

  WINTER STORM WARNING UNTIL 5 AM CST MONDAY FOR MIZ009.

  WIND CHILL ADVISORY FROM 5 AM MONDAY TO 6 AM CST TUESDAY FOR
     MIZ009-010.

LAKE SUPERIOR...
  GALE WARNING FROM 4 AM MONDAY TO 1 AM EST TUESDAY FOR LSZ266-267.

  HEAVY FREEZING SPRAY WARNING FROM 7 AM MONDAY TO 7 AM EST
     TUESDAY FOR LSZ266.

  GALE WARNING FROM 7 AM TO 11 PM EST MONDAY FOR LSZ265.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST /6 AM CST/ TUESDAY
     FOR LSZ162-263-264.

  GALE WARNING UNTIL 11 PM EST MONDAY FOR LSZ263-264.

  GALE WARNING UNTIL 7 PM EST /6 PM CST/ MONDAY FOR LSZ162.

  GALE WARNING FROM 5 AM TO 5 PM EST MONDAY FOR LSZ248-249.

  GALE WARNING FROM 5 AM TO 11 PM EST MONDAY FOR LSZ244-245.

  GALE WARNING FROM 1 AM TO 7 PM EST MONDAY FOR LSZ242-243.

  GALE WARNING FROM 7 AM TO 9 PM EST MONDAY FOR LSZ250-251.

LAKE MICHIGAN...
  GALE WARNING UNTIL 7 PM EST MONDAY FOR LMZ248-250.

  GALE WARNING UNTIL 7 PM EST MONDAY FOR LMZ221.

&&

SHORT TERM...JLA
AVIATION...GM
LONG TERM...PEARSON
MARINE...JLA
Hazardous weather outlook, Dec 14, 4:10 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 PM EST SUN DEC 14 2008

MIZ001>003-152215-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-
510 PM EST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

EXPECT UP TO 3 TO 5 INCHES OF SNOW TO FALL OVERNIGHT. IN ADDITION
TO THE SNOW THERE IS A SLIGHT CHANCE OF FREEZING DRIZZLE THIS
EVENING. AREAS OF BLOWING SNOW CAN BE EXPECTED AFTER MIDNIGHT.
PLEASE VIEW THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE...HEAVY AT TIMES...THROUGH MONDAY. AREAS OF
BLOWING SNOW CAN BE EXPECTED...CREATING NEAR WHITEOUT CONDITIONS
IN OPEN AREAS. PLEASE VIEW THE LATEST WINTER WEATHER MESSAGE FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS WOULD BE GREATLY APPRECIATED THROUGH MONDAY.

MIZ009-152215-
GOGEBIC-
410 PM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

EXPECT UP TO 3 TO 5 INCHES OF SNOW TO FALL OVERNIGHT. IN ADDITION
TO THE SNOW THERE IS A SLIGHT CHANCE OF FREEZING DRIZZLE THIS
EVENING. PLEASE VIEW THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY MORNING THROUGH EARLY TUESDAY MORNING...BREEZY WEST WINDS WILL
COMBINE WITH TEMPERATURES AROUND ZERO TO CREATE WIND CHILL
READINGS 20 TO 30 BELOW ZERO. PLEASE VIEW THE LATEST WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS WOULD BE GREATLY APPRECIATED THROUGH MONDAY.

MIZ010-152215-
IRON-
410 PM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

TEMPERATURES WILL FALL RAPIDLY AS A LOW PRESSURE SYSTEM MOVES OVER
UPPER MICHIGAN THIS EVENING. ROADWAYS MAY BECOME VERY SLIPPERY BY
LATE TONIGHT AS A RESULT OF THESE COLD TEMPERATURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY MORNING THROUGH EARLY TUESDAY MORNING...BREEZY WEST WINDS
WILL COMBINE WITH TEMPERATURES AROUND ZERO TO CREATE WIND CHILL
READINGS 20 TO 30 BELOW ZERO. PLEASE VIEW THE LATEST WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIZ004>007-011>014-084-085-152215-
BARAGA-MARQUETTE-ALGER-LUCE-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
510 PM EST SUN DEC 14 2008 /410 PM CST SUN DEC 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

TEMPERATURES WILL FALL RAPIDLY AS A LOW PRESSURE SYSTEM MOVES OVER
UPPER MICHIGAN THIS EVENING. ROADWAYS MAY BECOME VERY SLIPPERY BY
LATE TONIGHT AS A RESULT OF THESE COLD TEMPERATURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LSZ162-240>251-263>267-152215-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
510 PM EST SUN DEC 14 2008 /410 PM CST SUN DEC 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NORTHEAST GALES TO 40 KNOTS AND HEAVY FREEZING SPRAY ARE EXPECTED
ACROSS LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST TO NORTHWEST GALES TO 40 KNOTS ARE EXPECTED MONDAY THROUGH
MONDAY EVENING.

STORM FORCE WIND GUSTS TO 50 KNOTS ARE POSSIBLE ON MONDAY ACROSS
EASTERN LAKE SUPERIOR.

HEAVY FREEZING SPRAY IS EXPECTED MONDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-152215-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
510 PM EST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

SOUTH TO SOUTHWEST GALE FORCE GUSTS TO 40 KNOTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WESTERLY GALE FORCE GUSTS TO 45 KNOTS ARE EXPECTED DURING THE DAY
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

PEARSON

In the hours before

Local storm report, Dec 14, 4:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
503 PM EST SUN DEC 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             2 W WATTON              46.54N 88.65W
12/14/2008  M2.0 INCH        BARAGA             MI   CO-OP OBSERVER

            2 INCHES FROM 7AM TO 2PM. FREEZING DRIZZLE STARTED AFTER
            2PM AND STILL OCCURRING. LIGHT GLAZE.

&&

AJK
Local storm report, Dec 14, 5:08 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
608 PM EST SUN DEC 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     SNOW             5 NW WAKEFIELD          46.53N 90.01W
12/14/2008  E5.0 INCH        GOGEBIC            MI   TRAINED SPOTTER

            ESTIMATED 4 TO 6 INCHES OF SNOW SINCE THIS MORNING.
            REPORTED THAT FREEZING RAIN AND SNOW HAD ENDED.

0500 PM     SNOW             2 W WATTON              46.54N 88.65W
12/14/2008  M2.0 INCH        BARAGA             MI   CO-OP OBSERVER

            2 INCHES FROM 7AM TO 2PM. FREEZING DRIZZLE STARTED AFTER
            2PM AND STILL OCCURRING. LIGHT GLAZE.

&&

AJK
Special weather statement, Dec 14, 6:42 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
742 PM EST SUN DEC 14 2008

MIZ002-009>012-150300-
ONTONAGON-GOGEBIC-IRON-DICKINSON-MENOMINEE-
INCLUDING THE CITIES OF...ONTONAGON...IRONWOOD...IRON RIVER...
IRON MOUNTAIN...MENOMINEE
742 PM EST SUN DEC 14 2008 /642 PM CST SUN DEC 14 2008/

...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT...

A STRONG COLD FRONT WITH VERY COLD AIR BEHIND IT IS ACROSS
NORTHWEST AND CENTRAL WISCONSIN AND IS HEADING EASTWARD TONIGHT.
THIS COLD FRONT HAS SOME VERY COLD AIR BEHIND IT AND VERY STRONG
WINDS. WHEN THE COLD FRONT MOVES THROUGH BY LATE
EVENING...TEMPERATURES WILL FALL ABOUT 10 DEGREES IN AN HOUR BACK
TO BELOW FREEZING AND THE WIND WILL CHANGE DIRECTION TO THE
NORTHWEST AND WILL BE GUSTY WITH WINDS UP TO 30 MPH. ANY
SNOWMELT...SLUSH OR RAIN THAT HAS PONDED ON THE ROADS WILL FREEZE
RAPIDLY AND CREATE VERY SLIPPERY CONDITIONS IN A SHORT TIME.
CAUTION IS ADVISED WHEN DRIVING LATER THIS EVENING. FURTHER
STATEMENTS WILL BE ISSUED AS THE COLD FRONT AND COLD AIR MOVE
CLOSER TO THE AREA THIS EVENING.

MICHELS
Local storm report, Dec 14, 7:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
816 PM EST SUN DEC 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     SNOW             MOHAWK                  47.30N 88.36W
12/14/2008  M3.2 INCH        KEWEENAW           MI   CO-OP OBSERVER

            3.2 INCHES IN THE LAST 12 HOURS. IT IS NOW 34 AND
            RAINING. 11 INCH SNOW DEPTH.

&&

AJK
Special weather statement, Dec 14, 8:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
927 PM EST SUN DEC 14 2008

MIZ002-009>012-150400-
ONTONAGON-GOGEBIC-IRON-DICKINSON-MENOMINEE-
INCLUDING THE CITIES OF...ONTONAGON...IRONWOOD...IRON RIVER...
IRON MOUNTAIN...MENOMINEE
927 PM EST SUN DEC 14 2008 /827 PM CST SUN DEC 14 2008/

...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT...

A STRONG COLD FRONT WITH VERY COLD AIR BEHIND IT...IS ACROSS
NORTHEASTERN WISCONSIN AND IS POISED TO CROSS INTO UPPER MICHIGAN
LATE THIS EVENING. THIS COLD FRONT HAS SOME VERY COLD AIR BEHIND
IT AND VERY STRONG WINDS. WHEN THE COLD FRONT MOVES THROUGH BY
LATE EVENING...TEMPERATURES WILL FALL ABOUT 10 DEGREES IN AN HOUR
BACK TO BELOW FREEZING AND THE WIND WILL CHANGE DIRECTION TO THE
NORTHWEST AND WILL BE GUSTY WITH WINDS UP TO 35 MPH. WET ROADS
THAT HAD ANY SNOWMELT...SLUSH OR RAIN ON THEM WILL FREEZE RAPIDLY
AND CREATE VERY SLIPPERY CONDITIONS IN A SHORT PERIOD OF TIME.

STRONG WEST WINDS OF 20 TO 30 MPH WILL COMBINE WITH THE COLD
TEMPERATURES TO PRODUCE WIND CHILLS READINGS TO 10 TO 20 BELOW
ZERO BY DAYBREAK MONDAY MORNING.

PERSONS WITH TRAVEL PLANS TONIGHT INTO MONDAY MORNING SHOULD
ANTICIPATE DIFFICULT...AND POTENTIALLY DANGEROUS...TRAVEL
CONDITIONS. STAY TUNED FOR LATER FORECASTS ON THIS DEVELOPING
WEATHER SITUATION.

MICHELS
Special weather statement, Dec 14, 8:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
950 PM EST SUN DEC 14 2008

MIZ003>005-013-084-150500-
NORTHERN HOUGHTON-BARAGA-MARQUETTE-DELTA-SOUTHERN HOUGHTON-
INCLUDING THE CITIES OF...HOUGHTON...HANCOCK...LANSE...
MARQUETTE...ESCANABA...GLADSTONE...KENTON...SIDNAW
950 PM EST SUN DEC 14 2008

...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT...

A STRONG COLD FRONT WITH VERY COLD AIR BEHIND IT...IS ACROSS
NORTHEASTERN WISCONSIN AND IS POISED TO CROSS INTO UPPER MICHIGAN
LATE THIS EVENING. THIS COLD FRONT HAS SOME VERY COLD AIR BEHIND
IT AND VERY STRONG WINDS. WHEN THE COLD FRONT MOVES THROUGH BY
MIDNIGHT...TEMPERATURES WILL FALL ABOUT 10 DEGREES IN AN HOUR
BACK TO BELOW FREEZING AND THE WIND WILL CHANGE DIRECTION TO THE
WEST AND WILL BE GUSTY WITH WINDS UP TO 35 MPH. WET ROADS THAT
HAD ANY SNOWMELT...SLUSH OR RAIN ON THEM WILL FREEZE RAPIDLY AND
CREATE VERY SLIPPERY CONDITIONS IN A SHORT PERIOD OF TIME AFTER
MIDNIGHT.

STRONG WEST WINDS OF 20 TO 30 MPH WILL COMBINE WITH THE COLD
TEMPERATURES TO PRODUCE WIND CHILLS READINGS TO 5 TO 15 BELOW ZERO
BY DAYBREAK MONDAY MORNING.

PERSONS WITH TRAVEL PLANS AFTER MIDNIGHT INTO MONDAY MORNING
SHOULD ANTICIPATE DIFFICULT...AND POTENTIALLY DANGEROUS...TRAVEL
CONDITIONS. STAY TUNED FOR LATER FORECASTS ON THIS DEVELOPING
WEATHER SITUATION.

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill, 3 winter weather, 2 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Gogebic

When
December 14, 9:00 PM CST to December 15, 5:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer in Ironwood measured eight inches of snow in the 24-hour period ending at 5 am on the 15th. West winds gusting over 30 mph also contributed to blowing snow and visibilities reduced to one-half mile at times.

Winter Storm, Ontonagon

When
December 14, 11:00 PM EST to December 15, 12:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles southwest of Ontonagon measured 11 inches of snow in the 24-hour period ending at 7 am on the 15th. West winds gusting over 30 mph caused reduced visibility in blowing snow as well. Schools were closed in Ontonagon on the 15th due to the harsh winter conditions.

Cold/Wind Chill, Gogebic

When
December 15, 5:00 AM CST to December 16, 11:00 AM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The Ironwood AWOS reported wind chill values between 25 and 35 below zero through the period. Temperatures plunged into the 15 to 20 below zero range across much of the county on the morning of the 16th as schools closed in Ironwood, Wakefield and Watersmeet-Marenisco.

Winter Weather, Alger

When
December 15, 6:00 AM EST to 11:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

An observer ten miles south of Grand Marais measured inches of snow in less than 18 hours. Northwest winds gusting over 30 mph at times also caused considerable blowing of snow and reduced visibilities.

Winter Weather, Luce

When
December 15, 6:00 AM EST to 11:00 PM EST
Where
Luce forecast zone
Reported by
Mesonet
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Estimated lake effect snow amounts of six to eight inches occurred over portions of northern Luce County during the event. West winds gusting over 30 mph also caused considerable blowing of snow and reduced visibility. Tahquamenon Area Schools were closed on the 15th.

Winter Weather, Northern Schoolcraft

When
December 15, 7:00 AM EST to 11:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An observer near the Alger County measured eight inches of snow during the event. Northwest winds gusting over 30 mph caused considerable blowing of snow and reduced visibilities.

Blizzard, Northern Houghton

When
December 15, 9:00 AM EST to 3:00 PM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Blizzard conditions were reported by the Houghton County Airport ASOS from 9 am to 3 pm with visibility below one-quarter mile and frequent wind gusts of 35 mph or greater.

Houghton County schools were closed on the 15th due to the blizzard conditions.

Blizzard, Keweenaw

When
December 15, 9:00 AM EST to 4:00 PM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The Mohawk observer reported whiteout conditions throughout the day. Keweenaw County schools were closed on the 15th due to the blizzard conditions.

Cold/Wind Chill, Ontonagon

When
December 15, 8:00 PM EST to December 16, 11:00 AM EST
Where
Ontonagon forecast zone
Reported by
RAWS
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chill values plunged into the 25 to 35 below zero range during the period. Ewen-Trout Creek Schools closed on the 16th due to the bitter cold.

Cold/Wind Chill, Baraga

When
December 16, 5:00 AM EST to 11:00 AM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wind chill values hovered around 25 below zero on the morning of the 16th.

Cold/Wind Chill, Southern Houghton

When
December 16, 5:00 AM EST to 11:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill values hovered around 25 below zero on the morning of the 16th.

Cold/Wind Chill, Marquette

When
December 16, 5:00 AM EST to 12:00 PM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wind chill values plummeted to 25 to 30 below zero on the morning of the 16th as Marquette area schools closed due to the cold.

Cold/Wind Chill, Northern Houghton

When
December 16, 6:00 AM EST to 11:00 AM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chills reported by the Houghton County Airport ASOS were around 25 below zero on the morning of the 16th. The Houghton-Keweenaw County Schools were on a two-hour delay.

Cold/Wind Chill, Keweenaw

When
December 16, 6:00 AM EST to 11:00 AM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Observations indicated wind chill values of 20 to 25 below zero across much of the county during the morning of the 16th. Keweenaw County Schools were on a two-hour delay.

Cold/Wind Chill, Dickinson

When
December 16, 5:00 AM CST to 10:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chill values dropped near 25 below zero on the morning of the 16th. Many Dickinson County schools were operating on a two-hour delay.

Cold/Wind Chill, Iron

When
December 16, 5:00 AM CST to 11:00 AM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chill values dropped between 25 and 30 below zero on the morning of the 16th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145668, 145705, 145658, 146006, 146008, 146007, 145268, 145269, 146011, 146009, 146010, 146016, 146003, 146005, 146012, 146013.